Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 32, NWS Chicago, IL

July 8, 2001LaSalle County, Livingston County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 8, 2001, 2:18 PM CDT for LaSalle County, Livingston County, Illinois. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 2:18 PM CDT (19:18 UTC)
Expired
Jul 8, 2001, 2:45 PM CDT
In force
27 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties LaSalle County, IL, Livingston County, IL

The radar

The Chicago radar (KLOT), 76 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:20 PM CDTThunderstorm Wind 55 EStreator, IL
Jul 8, 2:30 PM CDTHail 0.88Streator, IL
Jul 8, 2:40 PM CDTThunderstorm Wind 55 ECountywide, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 11:15 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1832 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:01 AM CDT, 10 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 4:01 AM CDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 AM CDT SUN JUL 8 2001

MAIN FCST PROBLEM THIS MRNG DEALS WITH POPS AND OVERALL CHANCES FOR
TSTMS.  CURRENTLY...RADAR AND SATLT LOOPS ARE SHOWING ELEVATED
CONVECTION BLOSSOMING ACROSS EAST CENTRAL IA JUST TO THE W OF THE
QUAD CITIES.  YESTERDAY/S ETA DID A GOOD JOB PICKING UP ON THIS.
THIS SAME MODEL ALSO BROUGHT THE SAME AREA OF TSTMS INTO THE SRN
PORTION OF THE CHI AREA TODAY.  HOWEVER...LOOKING AGAIN AT SATELLITE
TRENDS IT APPEARS THAT DEVELOPMENT OF THIS CONVECTION WILL BE
SOMEWHAT SOUTH OF EAST AS LINE OF ACCAS APPEARS TO BE DVLPG SEWD
FROM CURRENT ACTIVITY...TO SRN FRINGE COUNTIES OF THE CHI FA.  WITH
THIS IN MIND...WILL GO LIKELY POPS FAR SRN COUNTIES...TAPERING TO LO
CHC POPS IN RFD AND CHI.  WILL INCLUDE POPS FURTHER N MAINLY DUE TO
GUIDANCE FCSTS OF CAPES ABV 3000 J/KG IN AREA AS H7 TEMPS COOL TO
AROUND 9 OR 10 DEG.   AVN ALSO BRINGS A WAVE EWD ACROSS NRN IL THIS
AFTN AND ERLY TNGT ALONG DFUS SFC BOUNDARY THAT LIES ACROSS NRN IL.

GIVEN AMT OF INSTABILITY AND POSSIBLE /ALL BE IT WEAK/ TRIGGERS AM A
LITTLE UNCOMFORTABLE WITH DRY FCST.

AS WEAK WAVE SHIFTS OFF TO SE OF AREA LATE TNGT AND MON...INCRSG
NELY GRADIENT SHOULD STABILIZE THINGS.  THIS INCREASED AIR MOVEMENT
SHOULD ALSO START TO LOER DEW POINTS A BIT AFTER ANOTHER MUGGY DAY
TODAY.   ON TUESDAY...MDLS ARE SHOWING A REINFORCING COLD FRONT
MOVING THROUGH AND THIS SHOULD ACT TO DROP DEW POINTS MORE
NOTICEABLY WITH SOME DCRS IN TEMPS AS WELL.

WITH THIS SECOND FRONT PRESSING A LITTLE FURTHER TO S OF AREA SEE
LITTLE CHANCE FOR TSTM ACTIVITY INTO NRN IL/NWRN IN THRU EXTENDED PD
AS aSFC HI FCST TO BUILD SEWD AND SETTLE OVER LK MI BY LATE IN THE
WEEK.

.CHI...NONE.

MERZLOCK

In the hours before

Special weather statement, Jul 8, 8:22 AM CDT, 5 hours 56 minutes before
ILZ032-033-039-081415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
822 AM CDT SUN JUL 8 2001

AT 817 AM CDT...STRONG THUNDERSTORMS WERE IN AN AREA FROM KEMPTON TO
PAXTON ILLINOIS AND FROM CISSNA PARK TO FLANAGAN ILLINOIS. THE
THUNDERSTORMS WERE MOVING SOUTHEAST AT 35 MPH.

THE THUNDERSTORMS WILL MOVE INTO WATSEKA...MILFORD AND WELLINGTON
ILLINOIS BY 915 AM CDT. OTHER THUNDERSTORMS WILL BE OCCURRING SOUTH
OF A LINE FROM PONTIAC TO CLIFTON ILLINOIS. THIS INCLUDES TOWN AND
THE SURROUNDING AREA AROUND STRAWN...MELVIN AND PAXTON ILLINOIS.

SEEK SHELTER IF ONE OF THESE THUNDERSTORMS APPROACHES YOU. THERE
COULD BE SMALL HAIL...STRONG GUSTS OF WIND AND HEAVY DOWNPOURS OF
RAIN. VISIBILITY MAY BE REDUCED IN THE RAIN ALONG INTERSTATE 57 AND
OTHER HIGHWAYS IN THE AREA.

WHW
Special weather statement, Jul 8, 12:08 PM CDT, 2 hours 10 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
091100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
NOON PM CDT/EST SUN JUL 8 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR IROQUOIS...FORD AND
LIVINGSTON COUNTIES IN ILLINOIS UNTIL 6 PM CDT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTH OF A LINE FROM DIXON ILLINOIS TO DE MOTTE INDIANA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM MILFORD ILLINOIS TO STREATOR ILLINOIS.

A WARM FRONT LIES ACROSS CENTRAL ILLINOIS. ALONG THIS FRONT WARM AND
MOIST AIR IS POOLED RESULTING IN VERY UNSTABLE CONDITIONS.
THUNDERSTORMS WILL OCCUR THERE AND SOME OF THOSE THUNDERSTORMS COULD
BE SEVERE WITH HAIL...STRONG WINDS AND HEAVY RAINFALL.

WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:53 PM CDTSevere Thunderstorm WarningLOTLivingston37 min
Jul 8, 4:03 PM CDTSevere Thunderstorm WarningLOTIroquois57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.